Alert archive / South Carolina / Beach Hazards Statements in 2017

Beach Hazards Statement 11, NWS Wilmington, NC

August 8, 2017Georgetown County, Horry County, South Carolina; New Hanover County, Pender County, North Carolina

NWS Wilmington, NC issued this beach hazards statement at Aug 8, 2017, 5:20 AM EDT for Georgetown County, Horry County, South Carolina; New Hanover County, Pender County, North Carolina. It took effect at Aug 8, 2017, 8:00 AM EDT. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Aug 8, 2017, 5:20 AM EDT (09:20 UTC)
In effect from
Aug 8, 2017, 8:00 AM EDT
Expired
Aug 8, 2017, 9:00 PM EDT
In force
13 hr
Issued by
NWS Wilmington, NC

Counties New Hanover County, NC, Pender County, NC, Georgetown County, SC, Horry County, SC

The radar

The Wilmington radar (KLTX), 7 km from the middle of the area, began a volume at 09:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 9.3 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2017-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1488 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2017-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1488 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
843 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

904 
WHUS42 KILM 080920
CFWILM

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE WILMINGTON NC
520 AM EDT TUE AUG 8 2017


NCZ106-108-SCZ054-056-090100-
/O.NEW.KILM.BH.S.0011.170808T1200Z-170809T0100Z/
COASTAL PENDER-COASTAL NEW HANOVER-COASTAL HORRY-COASTAL GEORGETOWN-
520 AM EDT TUE AUG 8 2017

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

GUSTY SOUTHWESTERLY WINDS AND MODERATELY STRONG SOUTH TO NORTH WAVES
WILL COMBINE TO CREATE A MODERATE TO STRONG SOUTH TO NORTH LONGSHORE
CURRENT AT THE GEORGETOWN...HORRY...NEW HANOVER...AND PENDER COUNTY 
BEACHES THROUGH THIS EVENING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BEACH HAZARDS STATEMENT IS ISSUED WHEN THREATS SUCH AS RIP
CURRENTS, LONGSHORE CURRENTS, AND OTHER HAZARDS CREATE LIFE-
THREATENING CONDITIONS IN THE SURF ZONE. CAUTION SHOULD BE USED WHEN
IN OR NEAR THE WATER. 

&&

$$

47
1 follow-up statement
678 
WHUS42 KILM 090124
CFWILM

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE WILMINGTON NC
924 PM EDT TUE AUG 8 2017



NCZ106-108-SCZ054-056-090230-
/O.EXP.KILM.BH.S.0011.000000T0000Z-170809T0100Z/
COASTAL PENDER-COASTAL NEW HANOVER-COASTAL HORRY-COASTAL GEORGETOWN-
924 PM EDT TUE AUG 8 2017

...BEACH HAZARDS STATEMENT HAS EXPIRED...



$$

43

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this beach hazards statement went out at Aug 8, 3:20 AM EDT, 2 hours earlier.

Area forecast discussion, Aug 8, 3:20 AM EDT, 2 hours before
Area Forecast Discussion
National Weather Service Wilmington NC
320 AM EDT Tue Aug 8 2017

.SYNOPSIS...
Showers and thunderstorms will increase today with locally heavy
rainfall possible. A cold front will stall across South Carolina
late tonight, remaining in the area through Thursday and
enhancing the potential for continued showers and thunderstorms.
The front should dissipate Friday as the Bermuda High expands
westward.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 300 AM Tuesday...A soaker on tap, pun intended, today as
ingredients combine across the Carolinas to bring tstms and periods
of very heavy rainfall to the entire area.

Before the expected widespread heavy rain event expected this aftn
through tonight, convection will develop along and just off the
coast during the next few hours. A weak mid-level impulse moved off
the GA/SC coast earlier tonight and is lifting NE in the deep SW
flow. This is helping to trigger showers and tstms along a weak
convergence boundary oriented into the Cape Fear region. HRRR and
RAP guidance both indicate showers and tstms will increase in
coverage and may train into SE NC through daybreak before this
impulse exits the area. Total coverage is still uncertain, but have
bumped POP to high-CHC for the next few hours and briefly very heavy
rainfall is possible, mostly along and east of a line from Myrtle
Beach to Burgaw.

Attention then shifts to this aftn which is forecast to be very wet
across most of the area. The primary two drivers of this wet period
are a slow moving cold front to the NW, and continued broad mid-
level troughing across the eastern CONUS maintaining its axis to the
west. This is allowing deep SW flow from the GoM and FL to flood
across the SE, and PWATs will climb even further, from the near 2
inches presently, to as much as 2.3 inches this aftn/evening. This
is above the 90th percentile for the date, and indicates how much
moisture is available for rainfall as tstms become widespread
this aftn. As the front sags into the local area, surface
convergence along the boundary will drive convection, with lift
being aided both by strung out PVA and at least weak diffluence
within the RFQ of a 120 kt jet over New England. MLCape will be
marginal, becoming 500-1000 J/kg as the column saturates from
west to east, which will allow for efficient coalescence of droplets
as they rise through nearly 13 kft of warm cloud depth. Storm
motions will be fast enough that individual storms should not
cause flooding despite the rich environment, however, individual
cells may train NE along the front causing localized flooding
concerns through this evening, and WPC has placed much of our area
in a SLGT risk for excessive rainfall today.

The front sags southward tonight, and the slower NAM solution is
preferred which will stall the front just inland from the coast and
just north of the South Santee River by Tuesday morning. The primary
mid-level energy looks to shift offshore tonight, so convection
should ease the latter half of the period, at least briefly, before
another resurgence in convective coverage occurs late thanks to more
mid-level energy along the baroclinic zone trying to drive a surface
wave back north into the CWA.

Temperatures today will feature low diurnal ranges thanks to
abundant cloud cover and convection, with highs struggling only into
the low 80s NW, mid 80s coastal SC. Mins tonight will be a degree or
two either side of 70, with the coolest temperatures occurring NW of
the front.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
As of 300 AM Tuesday...Models vary widely with how far south a
cold front makes it through the Carolinas by Wednesday morning.
The 00z NAM and WRF-NMM are the northernmost, the 00z GFS is
the southernmost. In between are the Canadian and ECMWF models
which bring the front down just beyond Georgetown, SC, and
appear to be a good compromise position based on the currently
observed position and movement of the front across Virginia and
western North Carolina.

While the front will be located to our south, the gently sloping
frontal inversion will still allow for plenty of moisture to
remain aloft on Wednesday. Just enough elevated instability
should coexist with residual lift provided by an exiting 300 mb
jet streak off the New England coastline to maintain showers and
a few t-storms in the forecast. With weaker dynamics, the odds
of excessive rainfall are certainly less than today. I imagine
the radar much of Wednesday will feature areas of light rain
falling from mid-level clouds, dotted with deeper slow-moving
convective showers and t-storms. The best chance for precip
should remain near the coast, with somewhat lesser potential
north of Florence and Whiteville. Clouds and precip should hold
temps well below normal with highs generally in the lower 80s.

By Thursday we should be back into a more typical deep
southwesterly flow with scattered showers and t-storms
continuing. Highs should rebound back into the mid 80s which is
still a few degrees below normal.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
As of 3 PM Monday...Front lingering in the area on Thu will weaken
Fri with Bermuda High expanding west over the weekend. A slow moving
cold front will approach from the northwest late Sun into Mon but is
unlikely to reach the forecast area until after the end of the
period. Deep moisture will remain a fixture through the period with
5h trough axis remaining west of the area, maintaining deep
southwest flow. This pattern will continue to pump tropical moisture
into the region with several days of precipitable water over 2
inches. Very broad 5h troughing over the eastern half of the country
into the weekend starts to sharpen late Sun and Mon as a closed low
moves across the Great Lakes. As the trough sharpens it may bring in
some dry mid level air over the western Atlantic for Sun, lowering
precip chances slightly. The trough then starts to shift east Mon
and the drier air is displaced north as precipitable water climbs
back over 2 inches later Mon. CLoud cover, showers, and
thunderstorms will keep high temperatures near to slightly below
climo with lows running near to slightly above climo.

&&

.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
As of 06Z...Cold front well NW of the area is very slowly pushing SE
towards the terminals while SW flow continues to envelop the local
area. Wind speeds even at this hour are around 10 kts inland, and
gusting over 20 kts at the coast, thanks to a pinched gradient ahead
of the aforementioned front. These winds will prevent fog through
daybreak despite a moist near-surface layer, but stratus is expected
to become more widespread, with MVFR persisting at the coast and
some IFR possible inland, especially in the next few hours.
Additionally, an area of tstms off the SC coast will lift NE and may
impact the coastal terminals, most likely ILM, with some lowered
vsbys and gusty/variable winds.

A poor day for aviation is forecast much of Tuesday as the cold
front sinks slowly into the area spawning what will become
widespread showers and tstms beginning late morning. Have capped
restrictions for cigs and vsbys at MVFR for now, but at least
periods of IFR are likely which will be handled with future
issuances. IFR may occur both in vsby due to heavy rain and in short
duration cigs as well. Winds will ease and may become variable as
the front stalls in the vicinity, before becoming E/NE inland and
E/SE at the coast late. While much of the convection may push
offshore tonight, continued saturation should allow for IFR stratus
to develop at all terminals by the end of this valid period.

Extended Outlook...Periods of MVFR/IFR ceilings and visibility
are possible each day due to scattered showers and
thunderstorms. Areas of early morning MVFR/IFR stratus and/or
fog will be possible Wednesday and Thursday mornings.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
As of 300 AM Tuesday...Gusty winds persist early this morning thanks
to a pinched gradient ahead of a slowly approaching cold front. This
front will drop towards the area through tonight, and while it is
not expected to reach the waters until late, the gradient will
weaken in the vicinity of the boundary. Current SW winds of 15-20kts
with gusts above 25 kts will continue at least through early
morning, so despite seas falling short of criteria, the ongoing SCA
for NC waters, SCEC for SC waters, continues unchanged. These
hazards should expire on time, 10 AM, as winds and seas ease
thereafter. Wind direction will remain from the SW through the
daylight hours, but then shift to the NE as the front stalls
tonight. There remains some uncertainty into the exact frontal
position tonight, so winds could become quite variable in direction
across the waters, but fortunately speeds will be light at less than
10 kts during this time. Once seas fall below cautionary thresholds
this morning, they will continue to deamplify, becoming 2-3 ft late
in the period.

Additionally, showers and tstms are expected early this morning, and
then with more widespread coverage beginning late this aftn. These
thunderstorms will produce lightning and gusty/erratic winds, as
well as periods of very heavy rainfall likely causing significantly
reduced visibility.

SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
As of 300 AM Tuesday...Models are struggling with agreement on
just how far south a cold front will get along the Carolina
coast Wednesday morning. Given the current position of the front
it appears the GFS may be a little too agressive with its
forecast movement. I've gone with the Canadian/ECMWF model
solution which brings the boundary down to just south of
Georgetown, SC Wednesday morning before lifting it back to the
north during the afternoon and evening hours. Behind this front
we can expect light northeasterly winds, except north of Cape
Fear where a brief period of 12-15 knot winds could develop
during the morning.

As the front returns northward by Wednesday night winds should
veer southeasterly, then southerly, but with wind speeds
generally remaining 10 knots or less through Thursday.

Scattered showers and t-storms will remain with us through the
period due to rich moisture all throughout the lower and middle
portions of the atmosphere. Seas should average 2 feet, except
perhaps 3 feet Wednesday north of Cape Fear.

LONG TERM /THURSDAY THROUGH SATURDAY/...
As of 300 PM Monday...Weak front in the area at the start of
the period will drift northwest and slowly dissipate Thu into
Fri as Bermuda High expands west. Winds will remain out of the
south to southwest through the period but weak gradient will
keep speeds capped around 10 kt. Seas around 2 ft early in the
period may trend toward 2 to 3 ft during the weekend.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...Small Craft Advisory until 10 AM EDT this morning for AMZ250-
     252.

&&

SYNOPSIS...TRA
NEAR TERM...JDW
SHORT TERM...TRA
LONG TERM...III
AVIATION...JDW
Hazardous weather outlook, Aug 8, 3:32 AM EDT, 1 hour 48 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
332 AM EDT Tue Aug 8 2017

NCZ087-096-099-105>109-SCZ017-023-024-032-033-039-053>056-090745-
Robeson-Bladen-Columbus-Inland Pender-Coastal Pender-
Inland New Hanover-Coastal New Hanover-Inland Brunswick-Marlboro-
Darlington-Dillon-Florence-Marion-Williamsburg-Inland Horry-
Coastal Horry-Inland Georgetown-Coastal Georgetown-
332 AM EDT Tue Aug 8 2017

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and Tonight.

Thunderstorms with heavy rainfall may produce localized flooding
today.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ110-090745-
Coastal Brunswick-
332 AM EDT Tue Aug 8 2017

...MODERATE RISK OF RIP CURRENTS IN EFFECT FROM 7 AM EDT THIS
MORNING THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk of Rip Currents.

Thunderstorms with heavy rainfall may produce localized flooding
today.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-090745-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
332 AM EDT Tue Aug 8 2017

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 AM EDT THIS MORNING...

This Hazardous Weather Outlook is for The adjacent Coastal Waters.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ254-256-090745-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
332 AM EDT Tue Aug 8 2017

...SMALL CRAFT SHOULD EXERCISE CAUTION UNTIL 10 AM EDT THIS
MORNING...

This Hazardous Weather Outlook is for The adjacent Coastal Waters.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Exercise Caution.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

17

In the hours before

Local storm report, Aug 8, 4:21 AM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
421 AM EDT TUE AUG 08 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 AM     MARINE TSTM WIND FEDERAL POINT           33.96N  77.94W
08/08/2017  M44 MPH          NEW HANOVER        NC   WEATHERFLOW

            MEASURED AT FEDERAL POINT WEATHERFLOW SENSOR

&&

EVENT NUMBER ILM1700157

WEISS
Local storm report, Aug 8, 4:57 AM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
457 AM EDT TUE AUG 08 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 AM     MARINE TSTM WIND JOHNNY MERCER PIER      34.21N  77.80W
08/08/2017  M39 MPH          NEW HANOVER        NC   NOS

&&

EVENT NUMBER ILM1700158

TRA

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 4:13 AM EDTSpecial Marine WarningILM32 min
Aug 8, 4:47 AM EDTSpecial Marine WarningILM28 min
Aug 8, 9:52 AM EDTSpecial Marine WarningILM68 min
Aug 8, 12:45 PM EDTSpecial Weather StatementILMGeorgetown60 min
Aug 8, 12:57 PM EDTSpecial Weather StatementILMGeorgetown63 min
Aug 8, 1:48 PM EDTSpecial Weather StatementILMWilliamsburg27 min
Aug 8, 2:12 PM EDTSpecial Weather StatementILMGeorgetown33 min
Aug 8, 2:18 PM EDTSpecial Marine WarningILM57 min
Aug 8, 2:31 PM EDTAreal Flood AdvisoryILMHorry119 min
Aug 8, 3:08 PM EDTSpecial Marine WarningILM67 min
Aug 8, 11:49 AM EDTAreal Flood AdvisoryILMBrunswick, New Hanover116 min
Aug 8, 12:12 PM EDTAreal Flood AdvisoryILMBrunswick, New Hanover63 min
Aug 8, 1:10 PM EDTSpecial Weather StatementILMBrunswick65 min
Aug 8, 1:36 PM EDTAreal Flood AdvisoryILMBrunswick, New Hanover114 min
Aug 8, 2:03 PM EDTSpecial Weather StatementILMPender27 min
Aug 8, 2:22 PM EDTAreal Flood AdvisoryILMBrunswick, Columbus, New Hanover113 min
Aug 8, 3:00 PM EDTFlash Flood WarningILMBrunswick, Columbus2 hr
Aug 8, 4:08 PM EDTAreal Flood AdvisoryILMBladen, Columbus, Pender3 hr

Nearby

Beach Hazards Statements in South Carolina, 2017Beach Hazards Statements in North Carolina, 2017Every beach hazards statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.